Some medicines can be unexpectedly difficult to quit. By now, most people realize that benzodiazepine drugs such as alprazolam (Xanax) or lorazepam (Ativan) used to treat anxiety can cause distressing withdrawal symptoms if they are stopped abruptly.

Another class of drugs that is notorious for causing a difficult withdrawal syndrome consists of the Z sleeping pills: eszopiclone (Lunesta), zaleplon (Sonata) and zolpidem (Ambien). And of course, people expect withdrawal symptoms from discontinuing a narcotic pain reliever or even tramadol, which was not considered a typical narcotic when it was first introduced.

Getting Off Zyrtec Is Harder Than It Seems:

But there are other medicines that can cause trouble if they are stopped suddenly, and the reaction may take people by surprise. This reader encountered a withdrawal reaction from cetirizine (Zyrtec) that many others have reported to us. It is still not recognized in the official prescribing information, however.

Q. I live on a remote island in the South Pacific that is almost a 12-hour flight from Los Angeles. A week ago I ran out of Zyrtec.

Itching to Quit Zyrtec:

Over the next four days I experienced some of the worst hives and itchy symptoms in my entire life. Benadryl was my only relief, and working three jobs is difficult enough without the drowsiness Benadryl causes.

Then I read all the stories on your website about people experiencing unbearable itching when they stopped Zyrtec. I immediately ran out to the only place on island that sells Zyrtec and found instant relief.

When I am finally ready to take the plunge of quitting Zyrtec, at least I have an idea what kind of punishment to expect.

A. We have received so many reports of itching and hives associated with stopping cetirizine (Zyrtec) that we contacted the FDA. The agency has not responded.

Running Out of Zyrtec:

Like you, most people don’t realize that running out of Zyrtec could trigger prolonged itching. If enough individuals tell the FDA about this complication, perhaps a warning will be included on the label. The best way to report such an adverse drug reaction is at www.FDA.gov/MedWatch.

We think that cetirizine can be helpful for controlling allergy symptoms in the short term or periodically for a few days. But before anyone starts taking this medication day in and day out for weeks or months, he should be forewarned that running out of Zyrtec could be a very trying experience.

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Tammy T
    WV
    Reply

    I have had allergies, I had been taking Claritin for them. It stopped working as well as before so I stopped it and started using Allerga. After about a month of use I started having servers itching. After a doctor visit I was informed that the Allergra was causing it. Doc put me on Zertec. My itching stopped immediately. Hopefully I will not have any side effects with this one.

  2. Betts
    Oregon
    Reply

    What about mood changes on withdrawal from Zyrtec? Anyone?

    I want to get off of it because I read that it is anti cholergenic and can hurt brain

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.